Table of Contents Author Guidelines Submit a Manuscript
Canadian Journal of Gastroenterology
Volume 15, Issue 12, Pages 827-832
http://dx.doi.org/10.1155/2001/247816
Brief Communication

ACE Inhibitor-Induced Angioedema of the Intestine: Case Report, Incidence, Pathophysiology, Diagnosis and Management

Gavin Oudit, Nigel Girgrah, and Johane Allard

Division of Gastroenterology, Department of Medicine, Toronto General Hospital, University Health Network, University of Toronto, Toronto, Ontario, Canada

Received 8 June 2000; Accepted 31 October 2000

Copyright © 2001 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A case report of fosinopril-induced angioedema of the intestine with a chronic course accompanied by multiple acute exacerbations is described. Angiotensin-converting enzyme (ACE) inhibitor-induced angioedema of the intestine (AIAI) occurs in a minority of patients taking an ACE inhibitor. The clinical presentation encompasses acute abdominal symptoms, pronounced bowel edema and ascites with occasional facial and/or oropharyngeal swelling. AIAI is diagnosed based on the temporal relationship between the symptomatic presentation and drug use, absence of alternative diagnoses including other causes of angioedema, and the prompt resolution of symptoms upon discontinuation of the ACE inhibitor. Prompt radiological investigation (abdominal computerized tomography and/or ultrasound) is critical in making an early diagnosis and in preventing unnecessary surgical intervention. There is a female predominance of AIAI, which may reflect the interaction of estradiol with the various pathways involved in the pathophysiology of AIAI. Management of AIAI consists mainly of conservative measures and discontinuation of the ACE inhibitor. Angiotensin II receptor antagonists should not be considered as appropriate alternatives. Awareness and knowledge of AIAI are important because of the increasing use of ACE inhibitors, current delays in making the diagnosis, obvious management strategies once the diagnosis is made and the dysutility of alternative diagnoses, which may lead to considerable morbidity. AIAI must be considered in patients taking ACE inhibitors who develop gastrointestinal complaints irrespective of the duration of the therapy.